Virginia, 2003Flooding and Heavy Rain in Virginia, March 20, 2003
March 20, 2003 · NWS LWX · 32 events in 32 counties and zones
5 inches of rain fell region wide on the 20th. The heavy precipitation caused flooding of low lying areas and waterways across much of the northern third of Virginia.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between 1.5 and 2.5 inches of rain fell region wide on the 20th. The heavy precipitation caused flooding of low lying areas and waterways across much of the northern third of Virginia. In Rockingham County, Union Spring Run overflowed near the intersection of routes 743 and 731 near Ottobine. A stream running through James Madison University in Harrisonburg overflowed it banks. In Albemarle County, a few roads were closed by flooding. In Madison County, 8 state roads were closed by high water. In Orange County, 13 state roads were closed by high water. In Culpeper County, 20 state roads were closed by high water. In Spotsylvania County, a handful of roads were closed by flooding. In King George County, water overflowed from ditches onto roads. In Stafford County, many secondary roads were underwater. In Prince William County, Aden Road near Nokesville and Valley View Road were closed by high water. In Fauquier County, small streams overflowed their banks northeast of Warrenton. In Fairfax County, Richmond Highway was flooded at Gunstore Road. Woodlawn Road was flooded at Spicewood Road. In Loudoun County, Evergreen Mills Road was partially flooded. In Warren County, about a dozen roads were closed by high water including Happy Creek Road, Eighth Street, and Ritenour Hollow Road. Bridges that were closed by flooding included Morgan's Ford near Harmony Hollow Road and at Buck Mountain near Bentonville. In Shenandoah County, 27 roads were closed by flooding. In Frederick County, a motorist had to be rescued on Sulphur Springs Road when his car was stranded after trying to cross a water covered bridge over Opequon Creek. The Cedar Creek bridge on Route 11, south of Middletown, was nearly closed by rising water. A total of 15 roads were shut down by flooding countywide. In Winchester, University Drive was flooded by runoff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 19, 9:10 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 19, 9:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EST WED MAR 19 2003
GNLY QUITE HAPPY W/ CRRNT PRDCTS...AND FORSEE VRY FEW CHGS. AREA
SNDGS SHOW SHARP SFC-BASED INVERSION. PIT MORE UNSTBL ABV H8...WHICH
WUD XPLAIN ISOLTD LTG STROKE INVOF EKN. RADAR MOSAIC FILLING IN.
MODEST DIFLUENCE AT H5 AND STRNG OVRRNNG SHUD BE SPPRTV OF
CONTD/INCRSD PCPN. WUD ALSO THINK THAT SFC FLOW WUD BECOME MORE NELY
IN RESPONSE TO RAIN COOLED AMS. THUS...TEMP FCST OK. UPDT WL BE
FORTHCOMING THO TO RMV EVNG REF...AND OTR MINOR HOUSEKEEPING.
WNDS GNLY COMING DWN ON THE WATER...BUT LEWISETTA STILL ARND SCA
LVLS. WL PULL HEADLINE FM BAY POOLES-DRUM AND LV IT UP FOR BAY
DRUM-SMITH AND LWR PTMC COBB ISL TO BAY.
.LWX...
DC...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONE DCZ001.
MD...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.
VA...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.
WV...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES WVZ048>055.
HTS
Hazardous weather outlook, Mar 19, 11:30 AM EST, 12 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-192130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST WED MAR 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...
RAIN ON THURSDAY AND THURSDAY NIGHT COULD PRODUCE SOME ISOLATED
FLOODING. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ND
Heavy Rain, Highland
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Highland County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Heavy Rain, Augusta
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Augusta County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.165, -79.134 (the zone’s center; the record gives no point)
Heavy Rain, Staunton (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Staunton (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.149, -79.060 (the zone’s center; the record gives no point)
Heavy Rain, Waynesboro (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Waynesboro (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.069, -78.889 (the zone’s center; the record gives no point)
Heavy Rain, Nelson
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Nelson County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Heavy Rain, Greene
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Greene County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Heavy Rain, Page
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Page County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Heavy Rain, Rappahannock
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Rappahannock County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Heavy Rain, Clarke
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Clarke County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Heavy Rain, Arlington
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Arlington County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.879, -77.101 (the zone’s center; the record gives no point)
Heavy Rain, Alexandria (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Alexandria (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.805, -77.047 (the zone’s center; the record gives no point)
Heavy Rain, Falls Church (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Falls Church (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.882, -77.171 (the zone’s center; the record gives no point)
Heavy Rain, Charlottesville (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Charlottesville (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Heavy Rain, Fredericksburg (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Fredericksburg (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.303, -77.460 (the zone’s center; the record gives no point)
Heavy Rain, Manassas (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Manassas (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.751, -77.475 (the zone’s center; the record gives no point)
Heavy Rain, Manassas Park (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Manassas Park (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.784, -77.470 (the zone’s center; the record gives no point)
Heavy Rain, Fairfax (C)
- When
- March 20, 12:00 AM EST to 11:59 PM EST
- Where
- Fairfax (C) County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.846, -77.306 (the zone’s center; the record gives no point)
Flood, Albemarle
- When
- March 20, 11:00 AM EST to 5:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Flood, Rockingham
- When
- March 20, 11:30 AM EST to 8:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Flood, Madison
- When
- March 20, 11:30 AM EST to 8:00 PM EST
- Where
- Madison forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Flood, Orange
- When
- March 20, 11:30 AM EST to 8:00 PM EST
- Where
- Orange forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Flood, Culpeper
- When
- March 20, 1:30 PM EST to 8:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Flood, Warren
- When
- March 20, 1:30 PM EST to 8:00 PM EST
- Where
- Warren forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Flood, Shenandoah
- When
- March 20, 1:30 PM EST to 8:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Flood, Frederick
- When
- March 20, 1:30 PM EST to 8:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Flood, Spotsylvania
- When
- March 20, 1:40 PM EST to 8:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Flood, King George
- When
- March 20, 1:40 PM EST to 6:00 PM EST
- Where
- King George forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Flood, Stafford
- When
- March 20, 1:40 PM EST to 8:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Flood, Prince William
- When
- March 20, 2:15 PM EST to 6:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- LAW ENFORCEMENT
Flood, Fauquier
- When
- March 20, 2:15 PM EST to 6:00 PM EST
- Where
- Fauquier forecast zone
- Reported by
- TRAINED SPOTTER
Flood, Fairfax
- When
- March 20, 2:15 PM EST to 6:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Flood, Loudoun
- When
- March 20, 2:15 PM EST to 6:00 PM EST
- Where
- Loudoun forecast zone
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Georgia, March 20, 20034 deaths · 200 injured · $6.0 million · F3 · 1 event
- Tornado in Georgia, March 20, 20032 deaths · $750,000 · F2 · 1 event
- Tornado in Florida, March 20, 20033 injured · $500,000 · F2 · 1 event
- Flood in North Carolina, March 20 to 21, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in North Carolina, March 20, 2003$2.0 million · 1 event
- Flood in South Carolina, March 20, 2003$1.0 million · 1 event
- Flood in South Carolina, March 20 to 21, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20 to 24, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$1.0 million · 1 event
- Flood in North Carolina, March 20, 2003$500,000 · 1 event
- Flash Flooding and Flooding in Virginia, March 20 to 24, 2003$200,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347580, 5347581, 5347582, 5347583, 5347584, 5347585, 5347948, 5347949, 5347950, 5347951, 5347952, 5347953, 5347954, 5347955, 5347956, 5347957, 5347958, 5346135, 5346134, 5346136, 5346137, 5346138, 5346146, 5346147, 5346148, 5346139, 5346140, 5346141, 5346142, 5346143, 5346144, 5346145.